Alert archive / Kentucky / Wind Advisories in 2023

Wind Advisory 2, NWS Paducah, KY

January 24, 202313 counties in Kentucky; New Madrid County, Missouri

NWS Paducah, KY issued this wind advisory at Jan 24, 2023, 2:11 AM CST for 13 counties in Kentucky; New Madrid County, Missouri. It took effect at Jan 25, 2023, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2023, 2:11 AM CST (08:11 UTC)
In effect from
Jan 25, 2023, 12:00 AM CST
Expired
Jan 25, 2023, 12:00 PM CST
In force
12 hr
Issued by
NWS Paducah, KY

Counties Caldwell County, KY, Calloway County, KY, Christian County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, Hopkins County, KY, Lyon County, KY, Marshall County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY, Trigg County, KY, New Madrid County, MO

The radar

The Paducah radar (KPAH), 61 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2023-01-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2023-01-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WWUS73 KPAH 240811
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
211 AM CST Tue Jan 24 2023

KYZ001-002-006-008-009-011>013-016-017-020>022-MOZ114-241615-
/O.NEW.KPAH.WI.Y.0002.230125T0600Z-230125T1800Z/
Fulton-Hickman-Graves-Marshall-Calloway-Lyon-Trigg-Caldwell-
Hopkins-Christian-McLean-Muhlenberg-Todd-New Madrid-
Including the cities of Hickman, Clinton, Mayfield, Benton, 
Murray, Eddyville, Cadiz, Princeton, Madisonville, Hopkinsville, 
Calhoun, Greenville, Elkton, and New Madrid
211 AM CST Tue Jan 24 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
WEDNESDAY...

* WHAT...Wind gusts up to 40 mph.

* WHERE...Portions of southeast Missouri and western Kentucky.

* WHEN...From early Wednesday morning through midday.

* IMPACTS...Tree limbs and other objects may be blown around. 
  Isolated power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory is issued when sustained winds are expected to
reach 30 mph or greater for longer than one hour...or wind gusts
are expected to reach 40 mph for any duration.

&&

$$

JGG
6 follow-up statements
176 
WWUS73 KPAH 241550
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
950 AM CST Tue Jan 24 2023

KYZ001-002-006-008-009-011>013-016-017-020>022-MOZ114-242200-
/O.CON.KPAH.WI.Y.0002.230125T0600Z-230125T1800Z/
Fulton-Hickman-Graves-Marshall-Calloway-Lyon-Trigg-Caldwell-
Hopkins-Christian-McLean-Muhlenberg-Todd-New Madrid-
Including the cities of Hickman, Clinton, Mayfield, Benton, 
Murray, Eddyville, Cadiz, Princeton, Madisonville, Hopkinsville, 
Calhoun, Greenville, Elkton, and New Madrid
950 AM CST Tue Jan 24 2023

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST WEDNESDAY...

* WHAT...Wind gusts up to 40 mph.

* WHERE...Portions of southeast Missouri and western Kentucky.

* WHEN...From early Wednesday morning through midday.

* IMPACTS...Tree limbs and other objects may be blown around. 
  Isolated power outages are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory is issued when sustained winds are expected to
reach 30 mph or greater for longer than one hour...or wind gusts
are expected to reach 40 mph for any duration.

&&

$$
671 
WWUS73 KPAH 242127
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
327 PM CST Tue Jan 24 2023

KYZ001-002-006-008-009-011>013-016-017-020>022-MOZ114-251000-
/O.CON.KPAH.WI.Y.0002.230125T0600Z-230125T1800Z/
Fulton-Hickman-Graves-Marshall-Calloway-Lyon-Trigg-Caldwell-
Hopkins-Christian-McLean-Muhlenberg-Todd-New Madrid-
Including the cities of Hickman, Clinton, Mayfield, Benton, 
Murray, Eddyville, Cadiz, Princeton, Madisonville, Hopkinsville, 
Calhoun, Greenville, Elkton, and New Madrid
327 PM CST Tue Jan 24 2023

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST WEDNESDAY...

* WHAT...Southeast winds 15 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of western Kentucky and southeast Missouri to 
  the south of a line from New Madrid Missouri to Calhoun 
  Kentucky.

* WHEN...From midnight tonight to noon CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
236 
WWUS73 KPAH 250852
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
252 AM CST Wed Jan 25 2023

KYZ001-002-006-008-009-011>013-016-017-020>022-MOZ114-251800-
/O.CON.KPAH.WI.Y.0002.000000T0000Z-230125T1800Z/
Fulton-Hickman-Graves-Marshall-Calloway-Lyon-Trigg-Caldwell-
Hopkins-Christian-McLean-Muhlenberg-Todd-New Madrid-
Including the cities of Hickman, Clinton, Mayfield, Benton, 
Murray, Eddyville, Cadiz, Princeton, Madisonville, Hopkinsville, 
Calhoun, Greenville, Elkton, and New Madrid
252 AM CST Wed Jan 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Southeast winds 15 to 20 mph with gusts up to 40 mph 
  expected. 

* WHERE...Portions of western Kentucky and southeast Missouri to 
  the south of a line from New Madrid Missouri to Calhoun 
  Kentucky. 

* WHEN...From midnight tonight to noon CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JGG
009 
WWUS73 KPAH 251254
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
654 AM CST Wed Jan 25 2023

KYZ001-002-006-MOZ114-251400-
/O.CAN.KPAH.WI.Y.0002.000000T0000Z-230125T1800Z/
Fulton-Hickman-Graves-New Madrid-
Including the cities of Hickman, Clinton, Mayfield, 
and New Madrid
654 AM CST Wed Jan 25 2023

...WIND ADVISORY IS CANCELLED...

The storm system has moved far enough east to prevent gusts to 40
mph.

$$

KYZ008-009-011>013-016-017-020>022-251800-
/O.CON.KPAH.WI.Y.0002.000000T0000Z-230125T1800Z/
Marshall-Calloway-Lyon-Trigg-Caldwell-Hopkins-Christian-McLean-
Muhlenberg-Todd-
Including the cities of Benton, Murray, Eddyville, Cadiz, 
Princeton, Madisonville, Hopkinsville, Calhoun, Greenville, 
and Elkton
654 AM CST Wed Jan 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Southeast winds 15 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of western Kentucky from Murray to Calhoun.

* WHEN...Through noon CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

JGG
387 
WWUS73 KPAH 251623
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
1023 AM CST Wed Jan 25 2023

KYZ008-009-011-020-251730-
/O.CAN.KPAH.WI.Y.0002.000000T0000Z-230125T1800Z/
Marshall-Calloway-Lyon-McLean-
Including the cities of Benton, Murray, Eddyville, and Calhoun
1023 AM CST Wed Jan 25 2023

...WIND ADVISORY IS CANCELLED...

Winds have diminished across parts of the area, therefore the Wind
Advisory has been cancelled for Marshall, Calloway, Lyon, and
McLean Counties.

$$

KYZ012-013-016-017-021-022-251800-
/O.CON.KPAH.WI.Y.0002.000000T0000Z-230125T1800Z/
Trigg-Caldwell-Hopkins-Christian-Muhlenberg-Todd-
Including the cities of Cadiz, Princeton, Madisonville, 
Hopkinsville, Greenville, and Elkton
1023 AM CST Wed Jan 25 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Southeast winds 15 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Portions of western Kentucky, generally along and
  southeast of a line from Madisonville to Cadiz.

* WHEN...Through noon today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MY
503 
WWUS73 KPAH 251752
NPWPAH

URGENT - WEATHER MESSAGE
National Weather Service Paducah KY
1152 AM CST Wed Jan 25 2023

KYZ012-013-016-017-021-022-251900-
/O.EXP.KPAH.WI.Y.0002.000000T0000Z-230125T1800Z/
Trigg-Caldwell-Hopkins-Christian-Muhlenberg-Todd-
Including the cities of Cadiz, Princeton, Madisonville, 
Hopkinsville, Greenville, and Elkton
1152 AM CST Wed Jan 25 2023

...WIND ADVISORY WILL EXPIRE AT NOON CST TODAY...

Winds have diminished below Wind Advisory levels. Some gusts to 
around 30 mph will continue early this afternoon.

$$

MY

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this wind advisory went out at Jan 23, 10:58 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jan 23, 10:58 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1058 PM CST Mon Jan 23 2023

.SHORT TERM...(Tonight through Wednesday night)
Issued at 258 PM CST Mon Jan 23 2023

After considerable collaboration with neighboring WFOs we have
upgraded the Missouri portion of the Watch to a Winter Storm
Warning. The Illinois portion of the Watch will remain in effect
unchanged.

Little has changed to the forecast thinking for the Tuesday
night/Wednesday Winter storm system, so many of the same concerns
still exist. QPF has trended down a bit but still is 1-1.25" from
the Foothills of Missouri through much of southern Illinois. It
is still uncertain how far west the warm layer aloft will reach,
but it will at least clear all of southwest Indiana and west
Kentucky.

One new trend that showed up in a lot of the CAM data was for a
quick burst of snow to develop over much of the region with the
initial surge of warm advection Tuesday evening, but before the
warm layer aloft arrives. Surface temperatures should be warm
enough to limit any travel impacts, however, if it comes down hard
enough some brief slushy road conditions cannot be completely
ruled out. Reduced visibilities could also provide a limited
concern Tuesday evening.

There was little reason to not upgrade the Missouri portion of
the Watch to a Winter Storm Warning given the overlap of the
coolest temperatures and greatest QPF. The potential is just too
great to not get ahead of it. Farther east in the Illinois portion
of the Watch, confidence in substantial accumulations and travel
impacts remains too low to go with a warning. The general headline
evolution would be to have a buffer area east/southeast of the
Warning area that would be in an Advisory, with a Special Weather
Statement elsewhere across the area to handle the more transient,
less impactful snowfall early in the event.

Another aspect of the storm will be strong surface winds as the
deep surface low tracks northeast from near New Madrid to near
Evansville late Tuesday night into Wednesday morning. Sustained
winds 15 to 20 mph with gusts 25 to 40 mph will be possible mainly
over the southeast half of the forecast area. We will have to
watch forecast trends, as any uptick in gusts would take us into
Wind Advisory territory. The strong winds and wet snow will pose a
concern for tree damage and potential power outages.

Although the heavy accumulating snows will lift northeast of the
region by 18Z Wednesday, energy within the larger-scale upper
trough will rotate southeast through the region Wednesday
afternoon and night. This would primarily bring some light
precipitation to areas east of the Mississippi. It may be light
rain to begin with but especially after sunset, it should become
all snow. Surface temperatures should remain above freezing when
and where there is any precipitation, so new travel impacts are
not expected.

.LONG TERM...(Thursday through Monday)
Issued at 258 PM CST Mon Jan 23 2023

On the synoptic scale, the long term forecast period begins with a
deep trough across most of the country. The main storm system moves
northeastward towards New England. A highly tilted trough axis digs
into Arizona while a mid-level disturbance swings through the Quad
State region. This will enhance the precipitation potential in the
northwesterly flow on Thursday and, while QPF is very low, some
light snow showers are possible, with the greater potential being
the northeastern half of the CWA. The initialized NBM left this out
so once again this had to be added into the grids, but is reasonable
relative to the ensembles. Highs Thursday will be in the 30s; any
northwesterly locations that receive a couple inches of snow late
Tuesday into Wednesday will struggle to reach freezing. Lows
Thursday night drop to near 20 to the mid 20s.

Conditions should dry out for Friday as winds become breezy out of
the southwest due to the development of low pressure in the Upper
Midwest while high pressure is located on the Gulf Coast. Warming is
anticipated heading into the weekend with highs Saturday in the
upper 40s to lower 50s. Ensembles are in decent agreement in a
system developing in the lee of the Rockies and bringing rain to the
Quad State starting Saturday night, then becoming more widespread on
Sunday as Gulf moisture feeds into the system. The main ensemble
difference is that the GFS is drier than the others. At the moment,
thunder seems unlikely and most of the precipitation moves out ahead
of a cold frontal passage so snow does not appear to be an issue
with this system at this time.

&&

.AVIATION...
Issued at 1043 PM CST Mon Jan 23 2023

Good flying conditions can be expected through much of this TAF
issuance with VFR ceilings and visibilities. Winds will steadily
increase into Tuesday night as ceilings and visibilities begin to
lower as a low pressure system passes through the area. IFR
conditions will likely develop through the evening hours Tuesday.
Rain will also develop across the area, possibly transitioning to
snow later Tuesday night.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Storm Watch from Tuesday evening through Wednesday
     morning for ILZ075>078-080-084.

MO...Winter Storm Watch from Tuesday evening through Wednesday
     morning for MOZ087-108>110.

     Winter Storm Warning from 6 PM Tuesday to noon CST Wednesday for
     MOZ076-086-100-107.

IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...ATL
AVIATION...KC
Hazardous weather outlook, Jan 23, 3:22 PM CST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
322 PM CST Mon Jan 23 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
322 PM CST Mon Jan 23 2023 /422 PM EST Mon Jan 23 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

For Tuesday night and Wednesday morning, a Winter Storm Warning
is now in effect for portions of southeast Missouri, while the
Winter Storm Watch remains in effect for portions of southern
Illinois. Refer to the Watch and Warning products for details on
this upcoming winter storm.

Strong east winds will develop Tuesday evening and eventually
shift to the west as a surface low passes early Wednesday. Gusts
30 to 35 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of
precipitation type, accumulations and travel impacts would be
appreciated Tuesday night into Wednesday.

DRS

In the hours before

Special weather statement, Jan 23, 9:03 PM CST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
903 PM CST Mon Jan 23 2023

ILZ081>083-085>088-INZ081-082-085>088-241030-
Franklin-Hamilton-White-Williamson-Saline-Gallatin-Union-Gibson-
Pike-Posey-Vanderburgh-Warrick-Spencer-
Including the cities of West Frankfort, McLeansboro, Carmi,
Herrin, Harrisburg, Shawneetown, Jonesboro, Fort Branch,
Petersburg, Poseyville, Evansville, Boonville, and Rockport
903 PM CST Mon Jan 23 2023 /1003 PM EST Mon Jan 23 2023/

...ACCUMULATING SNOW EXPECTED TUESDAY NIGHT INTO WEDNESDAY
MORNING...

A strong low pressure system will pass through or just south of
the area Tuesday night into Wednesday morning. The precipitation
will initially fall in the form of rain before transitioning to
snow late in the evening and overnight. The snow will likely be
wet and heavy and will result in slippery travel conditions. Most
locations will see 1 to 3 inches of snow before transitioning
back to mainly rain late Wednesday morning or early afternoon.

Roadways may become slush covered and slippery late Tuesday night
into the Wednesday morning commute. Stay tuned for updates.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 2:10 AM CSTWinter Weather AdvisoryPAHScott, Stoddard32 hr

Nearby

Wind Advisories in Kentucky, 2023Wind Advisories in Missouri, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.